Mississippi, 2009

Hail and Damaging Wind in Mississippi, May 27, 2009

May 27, 2009 · NWS JAN · 4 events in 4 counties and zones

The combination of an upper level disturbance and surface front contributed to the development of scattered thunderstorms across the region. Several elements came together to support a few severe storms which produced some hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The combination of an upper level disturbance and surface front contributed to the development of scattered thunderstorms across the region. Several elements came together to support a few severe storms which produced some hail and damaging winds. The severe activity was focused across the western portions of the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 27, 2:00 PM CST, 32 minutes earlier.

Area forecast discussion, May 27, 2:00 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT WED MAY 27 2009

.DISCUSSION...

VERY UNSTABLE AIR EXISTS ACROSS THE LOWER MS VALLEY REGION THIS
AFTERNOON AS SFC TEMPS APPROACH 90F. MIXED LAYER CAPE NOW EXCEEDS
2500 J/KG AND DEEP LAYER SHEAR IS INCREASING WITH 0-6KM EFFECTIVE
SHEAR OF 20-30KTS OVER THE ARKLAMISS DELTA REGION. A COLD FRONT
EXTENDING FROM NEAR LIT TO SHV TO LFK IS PUSHING EAST AND THIS WILL
SUPPORT THE INITIATION OF SCATTERED THUNDERSTORMS AS GO THROUGH THE
MID/LATE AFTN AND INTO THE EARLY EVNG HOURS ACROSS THE WRN HALF OF
THE AREA. SHEAR IS SUFFICIENT FOR SOME ORGANIZATION OF TSTMS INTO
EWD MOVING LINE SEGMENTS AND THIS WAS INDICATED IN 12Z LOCAL WRF
MEMBERS. WILL CONTINUE TO MENTION THE POSSIBILITY OF SEVERE STORMS
GIVEN THE VERY STRONG INSTABILITY...BUT EXPECT INTENSITY TO DIMINISH
SOME WITH SUNSET...AND THUS THE RISK FOR SVR WEATHER SHOULD BE LESS
OVER ERN MS. TSTM ACTIVITY WILL DISSIPATE AFTER MIDNIGHT.

EXPECT THE COLD FRONT TO MOVE EAST ACROSS THE ENTIRE AREA BY
THURSDAY AFTN. ANY STRONG/SVR TSTM REDEVELOPMENT WITH THIS FRONT
DURING THE DAYLIGHT HOURS WILL BE CONFINED TO FAR ERN PORTIONS OF
THE FORECAST AREA GIVEN THERE WILL BE LITTLE TIME FOR SUFFICIENT
DESTABILIZATION. MAV MOS POPS CAME IN VERY LOW FOR THE ENTIRE AREA
THURSDAY AND HAVE RAISED THEM SOME TO INDICATE TSTM POTENTIAL IN
EAST.

IN THE WAKE OF THE COLD FRONT PASSAGE...NORTHWEST FLOW DEVELOPS
ALOFT BRINGING A MOSTLY SUBSIDENT REGIME. LIGHT SHOWER ACTIVITY
COULD ACCOMPANY A TROUGH PASSAGE FRIDAY...BUT WILL KEEP POPS VERY
LOW FOR NOW. OTHERWISE...LOOK FOR SLIGHTLY COOLER TEMPERATURES. /EC/

LONG TERM...SATURDAY THROUGH WEDNESDAY. MODEL SOLUTIONS HAVE NOT
CHANGED MUCH. THE AREA STILL LOOKS DRY FOR MUCH OF THE EXTENDED
FORECAST. BACKED OFF ON THE RAIN CHANCES FOR THE END OF THE PERIOD.
HIGH PRESSURE SETTLES OVER THE MID SOUTH BY SATURDAY MORNING AND THE
AREA REMAINS DRY THROUGH MONDAY. THE EURO MAINTAINS A SLOWER
SOLUTION AND HOLDS RAIN OFF UNTIL WEDNESDAY. THE GFS HAS RAIN
APPROACHING THE AREA AROUND TUESDAY AFTERNOON/EVENING. STILL LIKE
THE SLOWER SOLUTION...SO LEFT RAIN OUT OF THE FORECAST MONDAY AND
LOWERED RAIN CHANCES FOR TUESDAY. GENERALLY LEFT SLIGHT CHANCE
VALUES ACROSS THE SOUTH. THE MODELS CONTINUE TO SHOW ANOTHER COLD
FRONT DROPPING INTO THE CWA WEDNESDAY OR THURSDAY...BRINGING SHOWERS
AND THUNDERSTORMS BACK TO THE AREA FROM MID WEEK ON.

TEMPERATURES AND POPS WERE GOOD THROUGH THE WEEK...SO STUCK WITH
GUIDANCE. MEX CAME IN AGAIN WITH LOWER 90S...SO MAINTAINED VALUES FOR
MUCH OF THE CWA SUN-TUE. WILL LEAVE THE HWO CLEAR FOR THE EXTENDED.
/07/

&&

.AVIATION....VFR CONDITIONS PREVAIL ACROSS THE REGION WITH
ISOLATED TSTMS DEVELOPING. TSTMS WILL INCREASE DURING REMAINDER
OF THE AFTERNOON INTO THE EVENING WITH SKY CONDITIONS BKN-OVC FROM
2000-4000 FT. ISOLATED SVR STORMS CAN BE EXPECTED WITH THE POTENTIAL
FOR DAMAGING WIND GUSTS ABOVE 50 KTS AND NICKEL SIZE HAIL AT THE
SFC. THESE CONDITIONS WILL CONTINUE INTO THE EVENING AND STORMS
WILL DISSIPATE MIDNIGHT. AREAS OF FOG AND LOW STRATUS WILL DEVELOP
AGAIN LATE TONIGHT TOWARD SUNRISE THURSDAY. IFR STRATUS/FOG WILL
LIFT BY MID MORNING. WILL SEE BKN DECKS FROM 2000-4000 FEET BY
NOON./17/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, May 27, 1:28 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
228 PM CDT WED MAY 27 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
228 PM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FOR CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS ALL OF THE ARKLAMISS
THIS AFTERNOON AND EVENING BUT THE BEST CHANCE FOR SEVERE STORMS WILL OCCUR
ALONG AND WEST OF A LINE FROM GRENADA TO THE JACKSON METRO AREA TO
BROOKHAVEN. SEVERE THUNDERSTORMS WILL PRODUCE GUSTY WIND ABOVE 60
MPH AND PENNY SIZE HAIL OR LARGER. THE RISK OF SEVERE STORMS WILL BE
HIGHEST DURING THE LATE AFTERNOON AND EVENING BUT WILL CONTINUE
THROUGH MIDNIGHT AS THE COLD FRONT TRACKS ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE

PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT
BUT IS NOT EXPECTED THURSDAY THROUGH NEXT TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

17

In the hours before

Special weather statement, May 27, 1:51 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT WED MAY 27 2009

LAZ015-023-272030-
RICHLAND LA-FRANKLIN LA-
251 PM CDT WED MAY 27 2009

...STRONG THUNDERSTORM APPROACHING RICHLAND AND FRANKLIN PARISHES...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTHWEST OF LIDDIEVILLE AT
250 PM CDT...MOVING NORTHEAST AT 15 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.  THIS STORM IS
INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN NORTHERN FRANKLIN AND SOUTHWESTERN RICHLAND PARISHES SHOULD
MONITOR THIS STORM CLOSELY.

DH
Local storm report, May 27, 2:20 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT WED MAY 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             2 N LAKE VILLAGE        33.35N 91.28W
05/27/2009  E1.75 INCH       CHICOT             AR   LAW ENFORCEMENT

            ARKANSAS STATE POLICE REPORTED GOLFBALL SIZE HAIL ABOUT
            TWO MILES NORTH OF LAKE VILLAGE.

&&

HAMRICK

The radar

The Jackson/Brandon,MS radar (KDGX), 177 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bolivar

When
May 27, 2:32 PM CST to 2:42 PM CST
Where
Bolivar County, 3.38 mi WNW of Lamont to 1.86 mi W of Scott
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.544, -91.136

Hail, Washington

When
May 27, 3:08 PM CST to 3:25 PM CST
Where
Washington County, 0.34 mi WNW of Avon to 2.18 mi SSE of Wayside
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.232, -91.055

Hail, Issaquena

When
May 27, 4:49 PM CST to 4:55 PM CST
Where
Issaquena County, Valley Park to 3.41 mi ENE of Valley Park
Measured
0.88 in hail
Reported by
Newspaper
Coordinates
32.630, -90.870

Thunderstorm Wind, Adams

When
May 27, 5:16 PM CST
Where
Adams County, 0.69 mi N of Sibley
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.390, -91.400

Two trees were blown down, one in a yard the other across a road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175957, 175958, 175961, 175962.